Use/misuse of over-the-counter medications and associated adverse drug events among HIV-infected patients.
ABSTRACT Self-medication practices and polypharmacy are common among human immunodeficiency virus (HIV)-infected patients. Inappropriate use of over-the-counter (OTC) medications potentiates the risk for drug misuse and adverse drug events (ADEs).
To investigate use and misuse of OTC medications in HIV-infected patients and determine related ADEs.
A nonexperimental cross-sectional field study design was used. Study subjects were HIV-infected patients from a local HIV clinic in Houston, TX. Information on subject demographics, OTC medication use, and ADEs experienced were obtained using combined self-administered questionnaire and personal interview techniques. Misuse was divided into 3 categories: strength/frequency misuse, length misuse, and condition misuse. Data were analyzed using descriptive and Chi-square analyses.
A total of 215 completed surveys were obtained, with a net response rate of 63.6%. The mean (+/-SD) age of the respondents was 45 (+/-8.32) years and 69% were males. Analgesics/antipyretics (64.2%) were the most commonly used OTC medications of which nonsteroidal agents accounted for the greatest proportion (38.4%). Of the respondents, 80 (37.2%) misused OTC medications. The highest incidence occurred in length misuse (46.3%), followed by strength/frequency misuse (45.6%), and condition misuse (8.1%). Categories of misuse overlapped in 30 cases (20.1%). Thirty-six (16.7%) participants experienced at least one or more ADEs related to OTC medication use/misuse. Occurrence of ADEs was significantly higher in patients who misused OTC medications compared with those who did not (P < .05).
Analgesics/antipyretics were the most commonly used OTC medications by HIV-infected patients. The incidence of misuse and ADEs associated with OTC medications were documented with the sample. Keeping in mind the limitations of study design, our findings suggest that misuse of OTC medications in HIV-infected patients may increase the incidence of ADEs experienced.